Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 52, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 25, 2009, 8:17 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2009, 8:17 PM CDT (01:17 UTC)
- Expired
- Apr 25, 2009, 8:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Douglas County, KS, Jefferson County, KS
The radar
The Pleasant Hill radar (KEAX), 87 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 8:17 PM CDT | HAIL 1 | 6 N Lawrence, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 3:36 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 421 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 260117
SVRTOP
KSC045-087-260145-
/O.NEW.KTOP.SV.W.0052.090426T0117Z-090426T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CDT SAT APR 25 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 845 PM CDT
* AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED OVER EXTREME SOUTHEASTERN JEFFERSON COUNTY...OR 7
MILES NORTH OF LAWRENCE...MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN JEFFERSON COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3912 9518 3910 9517 3900 9517 3898 9524
3909 9532 3920 9517 3919 9517 3913 9517
TIME...MOT...LOC 0117Z 236DEG 22KT 3906 9522
$$1 follow-up statement
000
WWUS53 KTOP 260138
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
838 PM CDT SAT APR 25 2009
KSC045-087-260148-
/O.EXP.KTOP.SV.W.0052.000000T0000Z-090426T0145Z/
JEFFERSON-DOUGLAS-
838 PM CDT SAT APR 25 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DOUGLAS AND
SOUTHEASTERN JEFFERSON COUNTIES WILL EXPIRE AT 845 PM CDT...
AT 838 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING WILL EXPIRE AT 845 PM CDT.
A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.
LAT...LON 3912 9518 3910 9517 3900 9517 3898 9524
3909 9532 3920 9517 3919 9517 3913 9517
TIME...MOT...LOC 0138Z 241DEG 15KT 3910 9513
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 8:15 PM CDT, 2 minutes earlier.
Area forecast discussion, Apr 25, 8:15 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 815 PM CDT SAT APR 25 2009 .UPDATE... UPDATE FOR THE 00Z TAFS && .DISCUSSION... SEE PREVIOUS DISCUSSION && .AVIATION... EXTRMELY ACTIVE WEATHER OCCURRING DURING TAF ISSUANCE SO WILL BE BRIEF. EXPECT COLD FRONT TO RETREAT NW TONIGHT DUE TO A 50-60KT LLJ. FRONT CURRENTLY STALLED NEAR TOP/FOE TAF SITES...SO WONT TAKE LONG FOR CONVECTION TO REFIRE ALONG FRONTAL BOUNDARY ONCE LLJ KICKS IN. CIGS WILL BE MVFR FOR MUCH OF THE NIGHT WITH AMPLE LOW LEVEL MOISTURE AND CONVECTION OCCURING THROUGHOUT THE NIGHT. WINDS WILL BE A CONCERN WITH BOUNDARY LAYER MIXING TO 850-800MB. HOWEVER...WITH SATURATED SFC CONDITIONS...LEFT STRONGER GUSTS OUT OF TAFS...BUT WILL HAVE TO WATCH. LAST CONCERN IS -SHRA/TSRA WHICH WILL OCCUR ALONG THE FRONTAL BOUNDARY...MCS DEVELOPING OVER SOUTHERN KS/WESTERN OK AND STRONG LLJ...EXPECT TAF SITES TO BE ACTIVE WEATHER WISE OVER THE NEXT 6 TO 12 HOURS. && .PREV DISCUSSION... /ISSUED 333 PM CDT SAT APR 25 2009/ DISCUSSION... FRONTAL BOUNDARY STALLED ACROSS AREA WILL BE THE FOCUS OF CONVECTION AND HEAVY PRECIPITATION OVERNIGHT THROUGH SUNDAY NIGHT. CURRENT OBSERVATIONS SHOW MID 60S TO NEAR 70 DEWPOINTS ADVECTING OVER STALLED BOUNDARY...WHICH WILL MOVE BACK NORTH OVERNIGHT AS A STRONG WARM FRONT. CONTINUOUS SYNOPTIC SCALE LIFT FROM BOTH JET STREAK AND LOW LEVEL WARM ADVECTION SHOULD PRODUCE A VERY EFFICIENT PRECIPITATION SCENARIO. WARM CLOUD DEPTHS ARE AROUND 10K FEET WITH LLJ APPROACHING 60 KNOTS. THIS WILL LIKELY LEAD TO AREAS NEAR THE FRONT RECEIVING 2 TO 4 INCHES OF RAIN. HAVE ISSUED FLOOD WATCH ACROSS EASTERN CWA IN ANTICIPATION OF THIS EVENT. MODEL SOUNDINGS ALSO INDICATE DECENT CAPE...WITH THE GFS HAVING A LOT MORE INSTABILITY THAN THE NAM. CONCERNED WITH SEVERE THREAT TOMORROW WITH SUCH STRONG LOW LEVEL SHEAR AND BOUNDARY IN THE REGION. SPC DAY 2 INDICATES A MODERATE RISK ACROSS MUCH OF THIS AREA. HARDING SUNDAY NIGHT AND MONDAY...AN INTENSE UPPER LEVEL TROUGH WILL SHIFT EAST ACROSS WY...CO AND NM. AS THE ASCENT INCREASES AHEAD OF THE 5H TROUGH THE SCATTERED SEVERE THUNDERSTORMS MAY DEVELOP INTO SEGMENTED LINES OF THUNDERSTORMS. THE LOW-LEVEL VERTICAL WIND SHEAR WILL INCREASE AS 850MB WINDS BACK MORE TO THE SOUTH AND INCREASE TO 50 KTS AND SFC WINDS BACK TO THE SOUTHEAST ACROSS MUCH OF THE CWA. ANY ISOLATED SUPERCELLS WILL BE CAPABLE OF PRODUCING TORNADOES...ALONG WITH LARGE HAIL AND DAMAGING OUTFLOW WINDS. IF A LINE OF SEVERE THUNDERSTORMS DEVELOPS THE PRIMARY HAZARD WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WITH THE STRONGER UPDRAFTS WITHIN THE LINE. TRAINING OF THUNDERSTORMS UPDRAFTS ACROSS THE EASTERN COUNTIES OF THE CWA MAY CAUSE 2 TO 4 INCHES OF RAIN TO ACCUMULATE THROUGH EARLY MONDAY MORNING. THE HEAVY RAINFALL MAY PRODUCE FLOODING...ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA. AFTER MIDNIGHT A COLD FRONT WILL PUSH SOUTHWARD ACROSS THE CWA AND SHOULD BRING AN END TO SEVERE THUNDERSTORMS THROUGH THE MORNING HOURS OF MONDAY. THE 5H TROUGH WILL LIFT NORTHEAST INTO THE MIDWEST BY 00Z TUE. THE RESULTING LOW-LEVEL CAA WILL BRING A COOLER AND DRIER AIRMASS SOUTH AND MOST OF THE RAIN AND THUNDERSTORMS SHOULD END FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. TUESDAY LOOKS DRY AS A DOWNSTREAM 5H RIDGE DEVELOPS OVER THE PLAINS AHEAD OF THE NEXT 5H TROUGH DIGGING SOUTHEAST ACROSS THE WESTERN CONUS. HIGHS TUESDAY WILL BE IN THE MID 60S TO AROUND 70. WEDNESDAY NIGHT THROUGH FRIDAY...THE 5H TROUGH ACROSS THE WESTERN CONUS WILL SLOWLY LIFT OUT INTO THE NORTHERN PLAINS AND MIDWEST BY FRIDAY NIGHT. THE GFS FORECAST THE 5H TROUGH BEING MORE AMPLIFIED AS IT LIFTS NORTHEAST OUT INTO THE CENTRAL PLAINS THAN THE EC. BOTH MODELS SHOW GULF MOISTURE TRANSPORT NORTHWARD ACROSS EASTERN KS...THUS WE WILL SEE PERIODS OF SHOWERS AND THUNDERSTORMS. IF THE MORE AMPLIFIED GFS SOLUTION VERIFIES...THEN THERE MAY BE A CHANCE FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. HIGHS WILL BE IN THE LOWER TO MID 70S...MAY GET A BIT WARMER ON THURSDAY IF WE SEE MORE INSOLATION. FRIDAY NIGHT THROUGH SATURDAY...WE MAY SEE A BREAK IN THE PRECIP SINCE WE WILL BE BETWEEN 5H TROUGHS. HIGHS WILL BE IN THE UPPER 60S TO AROUND 70. GARGAN AVIATION... COLD FRONT RIGHT ON TOP OF TOP/FOE AT ISSUANCE TIME. MAIN ISSUE IS TRYING TO DECIDE BETWEEN MVFR AND IFR CIG OVERNIGHT. AS COLD FRONT STALLS OUT...AND MOVES BACK NORTH TOMORROW MORNING AS A WARM FRONT...BATTLE WILL BE BETWEEN IFR CIGS ADVECTING IN FROM NEBRASKA AND MVFR CIGS HOLDING ON. ALSO EXPECT A SIGNIFICANT PERIOD OF RAIN SHOWERS AND THUNDERSTORMS OVERNIGHT AS FRONT STALLS. MAIN FOCUS OF THIS SET OF TAFS IS TO INDICATE MVFR CIGS WITH THUNDERSTORM POSSIBILITIES. WILL NEED TO MONITOR IFR CIGS CLOSELY AS THE BEGIN TO MOVE SOUTH OUT OF NEBRASKA. HARDING && .TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FROM 1 PM SUNDAY TO 7 AM MONDAY FOR KSZ011-KSZ012- KSZ023-KSZ024-KSZ026-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055- KSZ056-KSZ058-KSZ059. && BYRNE
Hazardous weather outlook, Apr 25, 5:25 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 525 PM CDT SAT APR 25 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-262230- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 525 PM CDT SAT APR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS PORTIONS OF EAST CENTRAL AND NORTHEAST KANSAS. THE PRIMARY HAZARD WILL BE LARGE HAIL AND DAMAGING WINDS...THOUGH AN ISOLATED TORNADO MAY BE POSSIBLE SOUTH OF THE KANSAS TURNPIKE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO OCCUR DURING THE DAY SUNDAY AND OVERNIGHT SUNDAY NIGHT AS A COLD FRONT MOVES SOUTH. SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN CONCERN. HOWEVER HEAVY RAINFALL AND POTENTIAL FOR FLASH FLOODING WILL INCREASE SUNDAY NIGHT AS SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS EVENING.
In the hours before
Local storm report, Apr 25, 6:07 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT SAT APR 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL LECOMPTON 39.04N 95.39W
04/25/2009 E1.00 INCH DOUGLAS KS EMERGENCY MNGR
&&
BYRNELocal storm report, Apr 25, 6:12 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
612 PM CDT SAT APR 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 4 SE TOPEKA 39.01N 95.63W
04/25/2009 SHAWNEE KS EMERGENCY MNGR
4 INCHES OF WATER RUNNING OVER 69TH AND RATNER ROADS
&&
BYRNELocal storm report, Apr 25, 6:13 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT SAT APR 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL WILLIAMSTOWN 39.06N 95.33W
04/25/2009 E1.75 INCH JEFFERSON KS EMERGENCY MNGR
&&
BYRNELocal storm report, Apr 25, 6:22 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT SAT APR 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 6 SE TOPEKA 38.99N 95.60W
04/25/2009 E0.88 INCH SHAWNEE KS NWS EMPLOYEE
&&
GARGANLocal storm report, Apr 25, 7:15 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT SAT APR 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 4 E CARBONDALE 38.82N 95.61W
04/25/2009 M1.25 INCH OSAGE KS NWS EMPLOYEE
&&
GARGANSpecial weather statement, Apr 25, 7:46 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 746 PM CDT SAT APR 25 2009 KSZ026-040-260115- DOUGLAS-JEFFERSON- 746 PM CDT SAT APR 25 2009 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND DOUGLAS COUNTIES... THROUGH 815 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF JEFFERSON AND DOUGLAS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE LAWRENCE...WILLIAMSTOWN...EUDORA AND MCLOUTH. A TORNADO WATCH IS ALSO IN EFFECT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 7:00 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 45 min |
| Apr 25, 7:39 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 3 hr |
| Apr 25, 11:48 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 42 min |
| Apr 25, 11:50 PM CDT | High Wind Warning | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 3 hr |
| Apr 26, 9:36 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 39 min |
| Apr 26, 10:15 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 45 min |
| Apr 26, 10:49 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 56 min |
| Apr 26, 1:05 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 40 min |
| Apr 26, 1:07 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 53 min |
| Apr 26, 1:42 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 48 min |
| Apr 26, 1:49 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 26 min |
| Apr 26, 2:14 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 46 min |
| Apr 26, 3:19 PM CDT | Tornado Warning | TOP | Clay, Dickinson, Geary | 26 min |
| Apr 26, 3:50 PM CDT | Flash Flood Warning | TOP | Clay, Marshall, Washington | 3 hr |
| Apr 26, 5:50 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Riley, Wabaunsee | 40 min |
| Apr 26, 5:58 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 27 min |
| Apr 26, 6:13 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris | 4 hr |
| Apr 26, 6:38 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Nemaha, Shawnee | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.